GBI

The Georgia Bureau of Investigation (GBI) is issuing a public safety alert regarding transdermal drugs contained within counterfeit pills. Counterfeit pills contain drugs other than those indicated by their external markings.

Transdermal drugs are those that are absorbed through the skin. Since January 2015, the GBI Crime Lab has received 454 exhibits of counterfeit pills. In one instance, the crime lab received a pill with markings consistent with oxycodone (non-transdermal drug) but determined that the pill actually contained fentanyl, furanyl fentanyl, and U-47700 (street name “pink”) (all transdermal drugs). Because of this, the GBI Crime Lab did an internal study to determine the contents of other counterfeit pills submitted to the lab by law enforcement agencies in Georgia. While public awareness regarding the dangers of skin contact with synthetic opioid powders has recently increased, the public should be aware that certain synthetic opioids contained in counterfeit pills can also be absorbed through skin contact.

Of Note:

  • The study conducted by the GBI Crime Lab revealed that Metro-Atlanta has the most instances of counterfeit pills in the state. The two most common substances found within the counterfeit tablets were depressants and opiates.
  • Since January 2015, the GBI Crime Lab has received 454 exhibits of counterfeit pills, approximately 75 of which contained fentanyl and/or U-47700.
  • In 2017, the GBI Crime Lab determined that there were 8 fentanyl, 6 furanyl fentanyl, and 15 U-47700 pills that were embossed as a non-transdermal drug.
  • To date in 2017, Georgia had 10 deaths reportedly as a result of furanyl fentanyl and six deaths related to U- 47700.
  • In the last four months, the GBI Crime Lab Drug Identification Unit received approximately 50 cases involving fentanyl, U-47700 and/or furanyl fentanyl statewide.

ANALYST NOTE: Recent incidents highlighted in the media, in which law enforcement or public safety have had skin contact, and even overdoses from transdermal drugs (namely synthetic opioids) have increased public awareness of the dangers present in unknown powders. This GBI Crime Lab study underlines the potential for pills from an unknown source (marked and unmarked) to contain the same transdermal components that could result in inadvertent overdoses. At a minimum, gloves should be worn when handling pills from an unknown source, regardless of markings or indications. However, as long as prescriptions are obtained from a pharmacy, the pills are safe to take as directed. But if purchased by other means, the user is at risk.

Should you come in contact with an opioid and an overdose is suspected, administer Naloxone immediately and call 911. It should be noted that multiple doses of Naloxone may be required. U-47700 or furanyl fentanyl may cause symptoms such as shallow breathing, pinpoint pupils, nausea or vomiting, dizziness, lethargy, clammy, cold skin, loss of consciousness, and/or heart failure.

Furanyl fentanyl and U-47700 are synthetic opioids that are analogues of fentanyl; they are not approved for human or animal use and are extremely toxic in low doses. In Georgia, 2016, there were 11 overdoses from U-47700 and seven from furanyl fentanyl. In 2017, 10 deaths were reported as a result of furanyl fentanyl thus far and six for U-47700. While fentanyl is approved for human use under medical supervision, this drug resulted in 162 overdoses in 2016.